Coarsely Bounded Generating Sets for Mapping Class Group of Infinite-type Surfaces [arXiv]
(Joint with T. Hill, and R. Rechkin)

Abstract : Mann-Rafi's work takes a first step toward studying the coarse geometry of the mapping class group of an infinite-type surface. They accomplish this by constructing a coarsely bounded (CB) generating set for the mapping class groups of such surfaces. In this expository note, we illustrate the generating sets for various explicit examples.

Generating Sets and Algebraic Properties of Pure Mapping Class Groups of Infinite Graphs [arXiv]
(Joint with G. Domat, and H. Hoganson)

Abstract : We completely classify the locally finite, infinite graphs with pure mapping class groups admitting a coarsely bounded generating set. We also study algebraic properties of the pure mapping class group: We establish a semidirect product decomposition, compute first integral cohomology, and classify when they satisfy residual finiteness and the Tits alternative. These results provide a framework and some initial steps towards quasi-isometric and algebraic rigidity of these groups.

Thurston's Theorem: Entropy in Dimension One [arXiv]
(Joint with R. Dickmann, G. Domat, T. Hill, C. Ospina, P. Patel, and R. Rechkin)
To appear in Mathematical Research Letters

Abstract : In his paper, Thurston shows that a positive real number h is the topological entropy for an ergodic traintrack representative of an outer automorphism of a free group if and only if its expansion constant λ=eʰ is a weak Perron number. This is a powerful result, answering a question analogous to one regarding surfaces and stretch factors of pseudo-Anosov homeomorphisms. However, much of the machinery used to prove this seminal theorem on traintrack maps is contained in the part of Thurston's paper on the entropy of postcritically finite interval maps and the proof is difficult to parse. In this expository paper, we modernize Thurston's approach, fill in gaps in the original paper, and distill Thurston's methods to give a cohesive proof of the traintrack theorem. Of particular note is the addition of a proof of ergodicity of the traintrack representatives, which was missing in Thurston's paper.

The Automorphism Group of the Infinite Rank Free Group is Coarsely Bounded [Journal] [arXiv]
(Joint with G. Domat and H. Hoganson)
New York Journal of Mathematics, Vol. 28 (2022) pp. 1506-1511

Abstract : We prove that the full automorphism group and the outer automorphism group of the free group of countably infinite rank are coarsely bounded. That is, these groups admit no continuous actions on a metric space with unbounded orbits, and have the quasi-isometry type of a point.

Coarse Geometry of Pure Mapping Class Groups of Infinite Graphs [Journal]  [arXiv]
(Joint with G. Domat and H. Hoganson)
Advances in Mathematics, Vol. 413 (2023) 108836

Abstract : We discuss the large-scale geometry of pure mapping class groups of locally finite, infinite graphs, motivated by recent work of Algom-Kfir--Bestvina and the work of Mann--Rafi on the large-scale geometry of mapping class groups of infinite-type surfaces. Using the framework of Rosendal for coarse geometry of non-locally compact groups, we classify when the pure mapping class group of a locally finite, infinite graph is globally coarsely bounded (an analog of compact) and when it is locally coarsely bounded (an analog of locally compact).

Our techniques also give lower bounds on the first integral cohomology of the pure mapping class group for some graphs and allow us to compute the asymptotic dimension of all of the locally coarsely bounded pure mapping class groups of infinite rank graphs. This dimension is always either zero or infinite. 

Free products from spinning and rotating families [Journal] [arXiv]
(Joint with M. Bestvina, R. Dickmann, G. Domat, P. Patel, and E. Stark)
L'Enseignement Mathématique, Vol. 69 (2023) no. 3-4, pp. 235-260

Abstract : The far-reaching work of Dahmani-Guirardel-Osin and recent work of Clay-Mangahas-Margalit provide geometric approaches to the study of the normal closure of a subgroup (or a collection of subgroups)in an ambient group G. Their work gives conditions under which the normal closure in G is a free product. In this paper we unify their results and simplify and significantly shorten the proof of Dahmani-Guirardel-Osin.

On Translation Length of Anosov Maps on Curve Graph of Torus [Journal] [arXiv]
(Joint with H. Baik, C. Kim, and H. Shin)
Geometriae Dedicata, Vol. 214 (2021) Issue 1, pp. 399-426

Abstract : We show that an Anosov map has a geodesic axis on the curve graph of a torus. The direct corollary of our result is the stable translation length of an Anosov map on the curve graph is always a positive integer. As the proof is constructive, we also provide an algorithm to calculate the exact translation length for any given Anosov map. The application of our result is threefold:

(a) to determine which word realizes the minimal translation length on the curve graph within a specific class of words,

(b) to establish the effective bound on the ratio of translation lengths of an Anosov map on the curve graph to that on Teichmüller space, and

(c) to estimate the overall growth of the number of Anosov maps which have a sufficient number of Anosov maps with the same translation length.


Lighting Talk @ 2019 Tech Topology Conference, Georgia Institute of Technology, USA

Lab/Research Seminar

MAS532, Algebraic Topology II, KAIST


*The QR code for the preprint is no longer available.

*Poster template courtesy of Mike Morrison #BetterPoster, and its LaTeX version is due to Rafael Balio.


Undergraduate Research Program Workshop(2019. 2. 22), KAIST

MAS491, Introduction to Contemporary Mathematics, KAIST